Migraineurs Support User Group
Imetrex????
About This Group:

A place for migraineurs to discuss anything and everything related to migraines. Topic suggestions: Think of this as a support group for migraineurs. Reach out to group members when ever you need support. Give your support to fellow migraineurs. You, as a migraineur yourself, probably have a wealth of knowledge to share with others. The knowledge that you have could vastly improve the quality of life for another group member. Share share share! Discuss your current acute and preventative treatment plans. Ask others about their current acute and preventative treatment plans. Discuss past acute and preventative treatment plans as well... we can always learn something from what didn't work! Discuss your own personal tips and tricks for lessening the severity of acute migraine attacks. Post about your upcoming GP or Neurologist appointments. Ask other group members questions about what to expect and suggestions on how to prepare. Update fellow group members on your progress... both on set backs (so that we can provide support, suggestions and hope!) and on successes (so that we can congratulate you and so that you can provide other group members with hope!).

Founded by marileew on September 27, 2009
199 members
Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Imetrex????

I have been prescribed Imetrex. I have fortunatly not needed to take it yet. I am concerned about side effects. I have complcated migraines with aura(most of the time). My migraines mimic stroke(rolling one sided numbness,facial droop,speech issues etc).I also get  elevated BP and heartrate when it's happening.So when I read that Imetrex can cause these symptom it concerned me. How would I be able to tell the difference?What are your experiences with it?
Thanks ,Theresa....
Related Discussions
4 Comments
Blank
735676_tn?1257575826
Hi there. I am so sorry to hear about the severity of your migraines. It must be scary to go through that. I get occular migraines occasionally where I lose vision in one or both of my eyes followed by a severe migraine after my vision comes back. When it happens, it can be startling for me, so I can only imagine what your migraines must be like for you.

I was on Imitrex for a while and didn't have any side effects. For me, it worked for a bit and then, after a few months, stopped working. I don't know if it was because my body becamse accustomed to it, or what, but I didn't have any side effects. It's definitely good to read up on the side effects to know what could possibly happen. As far as knowing the difference between the symptoms coming from the medicine or from your migraine, do you get pain with your migraines? That would be the best way to tell if it is a migraine for you or just a result of your medicine. Keep a journal that lists the way you feel during the day and the day after you take the medicine and you might start to see a pattern develop. Of course, it could work just fine and you might not have any side effects at all. Either way, it is definitely something you should track just to make sure then let your doctor know about the results. I hope that helps. Good luck, and let us know how it goes!

Crystal
Blank
768044_tn?1294227036
Hi Theresa!

The question about Imitrex is a really good question! And in almost all cases Imitrex is VERY SAFE!

But! Since you may suffer from what is called Hemiplegic migraine (some doctors refer to this as "complicated migraine") then Imitrex can often be contraindicated. As well as being  contraindicated in the case of Hemiplegic migraine, Imitrex is also contraindicated in some other types of migraine headaches as well such as Basilar artery migraine.

If you suffer from some other types of medical conditions too, Imitrex should not be taken. Do not take Imitrex if you have underlying cardiovascular diseases, if you have uncontrolled hypertension, if you are taking MAO-A antidepressants or and do not take Imitrex if you have severe hepatic impairment. It is not suggested that you take Imitrex at the same time as any other prescription acute migraine medication such as another triptan or any ergot-type medication (ergot medications were the first line of acute therapy in migraine headache prior to the invention of triptans). Also, never take Imitrex if you are allergic to Imitrex.

Now... with all that said...

If a neurologist prescribed you the Imitrex, and that same neurologist diagnosed you with Hemiplegic migraine ("complicated migraine") or at least agrees with the diagnosis... then that is a different story. Then, I think, you can safely take Imitrex. Neurologists are specialists who understand the brain and migraine headaches a bit better than the rest of us, so they usually know when it is safe to prescribe triptans and when it isn't safe to prescribe triptans.

The side-effect you want to watch out for with Imitrex is feeling like you're having a heart attack, if you feel like you are having a heart attack (extremely severe chest pain) OR an allergic reaction, then go to emergency and they will take care of you.

I am "copying and pasting" the information about side-effects from the Patient Information Insert of Imitrex Tablets... refer to this for side-effect information and what to do if you experience these side effects (when it says "call your health care professional immediately/right away", that means if it's the middle of the night or something then call "911", don't wait for even a few minutes at a doctor's office if you think you might be having a heart attack or an allergic reaction, ever, go directly to emergency) :

• Some patients feel pain or tightness in the chest or throat when using IMITREX Tablets. If this happens to you, tell your healthcare provider before taking any more IMITREX Tablets. If the chest pain, tightness, or pressure is severe or does not go away, call your healthcare provider right away.
• Call your healthcare provider right away if you have sudden and/or severe abdominal pain after you take IMITREX Tablets.
• Some people may have a reaction called serotonin syndrome when they take certain kinds of medicines for depression called SSRIs or SNRIs while they are taking IMITREX Tablets. Symptoms may include confusion, hallucinations, fast heartbeat, feeling faint, fever, sweating, muscle spasm, difficulty walking, and/or diarrhea. Call your healthcare provider right away if you have any of these symptoms after taking IMITREX Tablets.
• Shortness of breath; wheeziness; heart throbbing; swelling of eyelids, face, or lips; or a skin rash, skin lumps, or hives happens rarely. If it happens to you, then tell your healthcare provider right away. Do not take any more IMITREX Tablets unless your healthcare provider tells you to.
• Some people may feel tingling, heat, flushing (redness of face lasting a short time),
heaviness, or pressure after taking IMITREX Tablets. A few people may feel drowsy, dizzy, tired, or sick. If you have any of these symptoms, tell your healthcare provider at your next visit.
• If you feel unwell in any other way or have any symptoms that you do not understand, you should contact your healthcare provider right away.
Blank
768044_tn?1294227036
Imitrex is also not the only triptan on the market, there are quite a few. If you do end up using the Imitrex and you feel you have an adverse reaction to it, one that is not life-threatening but one that you do not enjoy... there are still other triptans to try. Not all triptans use the same ingredients, and often times it is the other ingredients that people will have the adverse reactions to (for instance, Imitrex is a Sulfa drug, and although most people with Sulfa antibiotic allergies don't end up having allergic reactions to Imitrex, it should still be noted that none of the other Triptans are Sulfa drugs).  

There is a triptan called Naratriptan, the brand name is Amerge, and it tends to have much less adverse reactions than Imitrex. It also doesn't work as well as Imitrex though so if the Imitrex works and doesn't cause you to have an adverse reaction, then I would stick with the Imitrex if I were you. But, I thought I would mention Naratriptan/Amerge just in case you needed a triptan option with a lower side-effect profile.
Blank
1056589_tn?1273750702
Thanks for the great responses!

Crystal,
I do keep a symptom diary. The doc laughs at me and tells me I have OCD because it is anal retentive.LOL

Marileew,
The neuro did say compilcated migraine......he is the same doc that prescibed it.he is aware of all my other issues.
The practice specializes in Migraines and MS.So I guess I need to trust my doc.

As far as other conditions go I have been dx with Transverse Myelitis and am heading towards an MS dx . I go back in feb 10' to determine whether I start the MS injections or not.Fingers crossed.....

Also I am allergic to sulfa drugs . They cause my face/tongue to swell...FUN!


I guess the only way to find out is to take it the next time.


Thanks agin..
Take care, Theresa....


Blank
Recent Activity
168348_tn?1379360675
Blank
ChitChatNine thinking about Thanksgiving Comment
Nov 21
Avatar_n_tn
Blank
PaulDave commented on FDA: recall on skin s...
Nov 05
Avatar_f_tn
Blank
Mcat35 joined this group
Welcome them!
Nov 04
MedHelp Health Answers